Thunderstorm Wind, Hamilton
- When
- July 31, 6:20 PM MST
- Where
- Hamilton County, 14.49 mi SSW of Syracuse
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.780, -101.830
Tree limbs six to eight inches in diameter were broken.
Discrete supercell thunderstorms formed in the afternoon heat and in areas of strong surface convergence. Some of these became tornadic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Discrete supercell thunderstorms formed in the afternoon heat and in areas of strong surface convergence. Some of these became tornadic. Another area of thunderstorms moved off the higher terrain of eastern Colorado and into western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 1:06 PM MST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT FRI JUL 31 2009 .DISCUSSION... DAYS 1-2... THIS MORNINGS MAP ANALYSIS INDICATED A DEEP UPPER TROUGH AND SOUTHERN CANADIAN PROVINCES COLD POOL DIVING SOUTH INTO THE NORTHERN PLAINS WHILE WESTERLY FLOW ALOFT STREAMED ACROSS THE SOUTHERN PLAINS INTO THE OHIO VALLEY/EASTERN GREAT LAKES JET. A SURFACE COLD FRONT WAS PUSHING INTO WESTERN SOUTH DAKOTA WITH IMPRESSIVE PRESSURE RISES WHILE A SOUTHERLY 850 MB JET ACROSS WESTERN KANSAS WAS HELPING ADVECT SURFACE MOISTURE NORTHWARD AND ACHIEVE WIND GUSTS INTO THE 20-30 KT RANGE. DEW POINTS ARE INCREASING ALONG THE KANSAS-COLORADO LINE THIS AFTERNOON IN RESPONSE PRESSURE FALLS AND THUS INCREASING SURFACE WINDS. THESE DEW POINT VALUES SHOULD INCREASE INTO THE LOW 60S AREA-WIDE, AND EVEN INTO THE UPPER 60S IN SOME AREAS BY LATE EVENING AS MOISTURE POOLING AHEAD OF THE ADVANCING COLD FRONT OCCURS. BY EARLY THIS EVENING DISCRETE THUNDERSTORMS SHOULD BE ONGOING ALONG THE FRONT RANGE AND EASTERN PLAINS OF COLORADO. A FEW OF THE THUNDERSTORMS COULD MOVE INTO WEST CENTRAL KANSAS BY MID EVENING. THE COLD FRONT SHOULD SHIFT INTO NORTHWEST KANSAS BEFORE MIDNIGHT AND INTO NORTHERN SECTIONS OF THE FORECAST AREA AFTER MIDNIGHT. THE FRONT WILL PROVIDE ADDITIONAL FOCUS POINT FOR LOW LEVEL CONVERGENCE AND ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE LATE EVENING AND EARLY OVERNIGHT. 0-3 KM SRH LOOKS VERY GOOD (IN THE 100-200 M2/S2 RANGE) JUST AHEAD OF THE FRONT TO SUPPORT ROTATING STORMS. THE 0-1 HELICITY IS NOT AS IMPRESSIVE ON MODEL OUTPUT. ALTHOUGH TEMPERATURES AHEAD OF THE THUNDERSTORM COMPLEX SHOULD COOL DIURNALLY, THE HIGHER MOISTURE/THETA-E AIR SHOULD BE ENOUGH TO SUSTAIN STORMS ACROSS THE AREA OVERNIGHT. AN ISOLATED SEVERE THREAT COULD CONTINUE INTO CENTRAL KANSAS BY LATE OVERNIGHT. SCATTERED POST FRONTAL SHOWERS SHOULD REMAIN POSSIBLE IN THE FAR SOUTHEAST AND EASTERN SECTIONS EARLY SATURDAY. COOLER OVERALL HIGHS ARE ANTICIPATED ON SATURDAY AFTERNOON AS A SOMEWHAT DRIER SURFACE AIRMASS SHIFTS ACROSS THE REGION. RETURN SOUTHERLY FLOW INCLUDING HIGHER DEWPOINTS AND A SURFACE TROUGH SHOULD BE IN PLACE ACROSS SOUTHEAST COLORADO ON SUNDAY AS TEMPERATURES WARM BACK INTO THE LOW OR MID 90S FOR MUCH OF WESTERN KANSAS. RUSSELL DAYS 3-7... FORECAST CONCERNS ARE TEMPERATURES AND DAILY OPPORTUNITIES FOR STORMS. TROPICAL CONVECTIVE FORCING REMAINS EXTREMELY INTENSE ACROSS THE WEST CENTRAL AND NORTHWEST PACIFIC, CENTERED 5-10N/155E HAVING OLR ANOMALIES WELL UNDER MINUS 50 W/M**2. THERE IS A MJO COMPONENT IT, WHICH IS STARTING TO ENHANCE THE PACIFIC OCEAN ITCZ. ROSSBY WAVE ENERGY DISPERSIONS (RWDS) FROM NOT ONLY THE WPAC BUT ALSO FROM THE ASIAN MONSOON SYSTEMS HAVE CONTRIBUTED TO THE CURRENT ANOMALOUS CIRCULATION PATTERN ACROSS THE PACIFIC/NORTH AMERICAN SECTOR. IN FACT, 500-MB NORMALIZED HEIGHT ANOMALIES ARE 3 STANDARD DEVIATIONS WHICH EQUATES TO THE TOP 1% OF OCCURRENCES FOR A GAUSSIAN DISTRIBUTION. THE TROPICAL FORCING, WORKING WITH MIDLATITUDE DYNAMICS HAS INCREASED GLOBAL WESTERLY WIND FLOW DURING THE PAST COUPLE WEEKS. GLOBAL RELATIVE ATMOSPHERIC ANGULAR MOMENTUM (AAM) HAS RECOVERED TO SLIGHTLY ABOVE THE R1 DATA CLIMATOLOGY. MUCH OF THAT WESTERLY WIND FLOW HAS BECOME CONCENTRATED ACROSS THE SUBTROPICAL ATMOSPHERES 30S AND 30-40N, HAVING ZONAL MEAN ANOMALIES OF ROUGHLY 10-15M/S. A SUPERPOSITION OF THE SIGNAL/NOISE RATIO PLOTS FOR GWO/MJO PHASE 6 DEPICTS THE ATMOSPHERIC CIRCULATION. I THINK IT IS PROBABLE TO SEE AN EVOLUTION THROUGH PHASES 7-8-1 OF THE GWO/MJO DURING THE NEXT COUPLE OF WEEKS. SYNOPTICALLY, FOR OUR PART OF THE WORLD, THIS SUGGESTS A STRENGTHENING OF THE NORTH PACIFIC OCEAN JET, COLLAPSING TO SOME FORM OF TROUGH ACROSS THE WESTERN AND NORTHWESTERN STATES SOME TIME DURING WEEK-2 OR 3. THE RIDGE SHOULD EXPAND ACROSS THE SOUTHCENTRAL AND SOUTHEAST STATES AS WESTERLY WIND FLOW (IN GENERAL) INCREASES ACROSS THE ROCKIES. OF COURSE, TIMING IS AN ISSUE, AS ARE TRANSIENT AMPLIFICATIONS. MODELS HAVE BEEN INCONSISTENT TRYING TO CAPTURE THIS EVOLUTION DURING THE LAST FEW DAYS, TYPICAL OF 8-1 TRANSITIONS. THE LATEST 1200 UTC 31 JULY DETERMINISTIC ECMWF RUN AND 0000 UTC ESRL/PSD ENSEMBLE MAY BE STARTING TO CATCH-ON. I DID NOT MAKE ANY LARGE CHANGES TO THE FORECAST. TEMPERATURES MAY BE A FEW DEGREES HIGHER MONDAY AND TUESDAY THAN SHOWN, MEANING MUCH OF THE CWA NEAR OR ABOVE 100F. INCREASING DOWNSLOPE COMPONENT THROUGHOUT A DEEP COLUMN IS SUPPORTIVE, AND THE LATEST ECMWF SUGGESTS 850MB TEMPERATURES 28-34C W-E ACROSS THE CWA BY LATE MONDAY. THERE IS SOME REASON FOR A BRIEF AMPLIFICATION TO OCCUR LATER IN THE WEEK, HENCE POSSIBILITY OF A WEAK COLD FRONTAL PASSAGE AND SLIGHTLY COOLER TEMPERATURES. FOR VARIOUS REASONS WIDELY SCATTERED STORMS WILL BE POSSIBLE ANY AFTERNOON OR EVENING, AND I LEFT THE GOING LOW POPS. A MORE ORGANIZED MCS WITH SUBSTANTIAL RAINFALL MAY OCCUR SOMETIME THE MIDDLE OF NEXT WEEK, AND LATER SHIFTS CAN ADJUST ACCORDINGLY. THE END OF NEXT WEEK INTO THE WEEKEND LOOKS QUITE WARM, AND TEMPERATURES ACROSS MUCH OF THE CWA MAY BE AT OR ABOVE 100F. AS THE TROUGH SHIFTS FARTHER INLAND INTO THE WESTERN STATES LATER WEEK-2, CWA PRECIPITATION OPPORTUNITIES SHOULD INCREASE. THE LOCAL WEEK-2 PREDICTION WILL READ ABOVE NORMAL TEMPERATURES WITH A COOLING TREND AND ABOVE NORMAL PRECIPITATION. EKB && AVIATION... THE COLD FRONT IS QUICKLY MOVING INTO NORTHWEST NEBRASKA AND SHOULD BE THROUGH MY CWA BY 1200 UTC SATURDAY. AN ORGANIZED CLUSTER OF THUNDERSTORMS IS LIKELY TO IMPACT ALL TAF SITES BETWEEN 06-12Z. IFR CIGS AND VISIBILITIES LESS THAN A MILE ARE POSSIBLE WITH THE STORMS. AFTER A SHORT PERIOD OF POST FRONTAL MVFR CIGS, GOOD VFR FOR ALL TAF SITES BY 16-18Z SATURDAY. EKB && .PRELIMINARY POINT TEMPS/POPS... DDC 62 81 60 91 / 90 20 0 10 GCK 61 80 57 91 / 100 10 0 20 EHA 59 80 62 94 / 50 10 0 20 LBL 63 82 63 94 / 70 20 0 20 HYS 60 81 58 94 / 100 20 0 10 P28 65 83 66 93 / 80 40 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 PM CDT FRI JUL 31 2009 KSZ030-031-043>046-061>066-074>081-084>090-012145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 PM CDT FRI JUL 31 2009 /343 PM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS COULD DEVELOP BEFORE 6 PM NEAR THE COLORADO BORDER AND PERHAPS AS FAR EAST AS GARDEN CITY AND HUGOTON. OTHER STORMS WILL BE APPROACHING THE STATE LINE FROM NEAR ELKHART TO NEAR SYRACUSE BETWEEN 6 AND 9 PM. SOME OF THESE STORMS MAY BECOME VERY STRONG AND COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. ANOTHER AND MORE ORGANIZED ROUND OF THUNDERSTORMS WILL SWEEP ACROSS NEARLY THE ENTIRE AREA OVERNIGHT AS A FRONT MOVES INTO THE AREA AND WILL BE CAPABLE OF PRODUCING STRONG WINDS...SOME HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK FRONT WILL APPROACH WESTERN KANSAS EARLY TO MID NEXT WEEK AND THIS WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS. IT IS TOO EARLY TO PINPOINT WHICH DAY HAS THE BEST CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING, ESPECIALLY WEST OF A SCOTT CITY TO LIBERAL LINE, INCLUDING ELKHART, ULYSSES, SYRACUSE AND GARDEN CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI JUL 31 2009
KSZ061-010145-
HAMILTON-
704 PM MDT FRI JUL 31 2009
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 25
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN HAMILTON COUNTY...INCLUDING THE TOWNS OF COOLIDGE AND
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3823 10206 3825 10204 3825 10167 3775 10165
3775 10204 3776 10205
TIME...MOT...LOC 0103Z 269DEG 23KT 3796 10203
HUTTONThe Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Tree limbs six to eight inches in diameter were broken.
This small tornado persisted for three minutes and formed on the rear flank down draft gust front as the main mesocyclone was occluding.
The resident estimated the winds were 60 mph.
This tornado formed as the mesocyclone occluded but did not strike anything to cause damage.
The trained spotter estimated the winds were at least 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190322, 190303, 190324, 190304, 190323, 190321.